Local anesthesia is an integral part of anesthesiology. Local anesthetics are administered by many medical providers, including anesthesiologists, surgeons, emergency room clinicians, dentists and more.1 Though practitioners often associate local anesthetics with few side effects and low risk of toxicity, they can lead to local anesthetic systemic toxicity (LAST).1 LAST is a potential complication that may occur with all local anesthetics and any route of administration, but knowledge of its effects and management are lacking.1In order to provide the best care to their patients, anesthesia providers must be familiar with the definition and causes of LAST, associated signs and symptoms and treatment protocols.
LAST is a potentially life-threatening complication that occurs when a bolus of local anesthesia (LA) is inadvertently injected into peripheral tissue or venous or arterial circulation.2 The systemic distribution of the LA leads to LAST, which has devastating effects on the cardiovascular and nervous systems.3 LAST has been described since the first clinical application of cocaine in the late 19th century,4 and it occurs in approximately 1 per 1000 peripheral nerve blocks.5 In 1979, a report of the consequences of LAST related drug lipophilicity and the potential for cardiac toxicity was released.6 Then came a 2004 case of LAST in which a patient died after her epidural infusion of bupivacaine was mistakenly connected to her intravenous line.3 The risk of LAST is related to the type and dose of LA, site of the nerve block and the patient’s medical history.3 For example, bupivacaine may show faster systemic absorption than ropivacaine, though the clinical significance of this difference remains unclear.3 Overdose of a LA may also cause LAST.7 The site of the block is also related to LAST, as some sites have higher risk of rapid absorption due to proximity to vascularized areas, or even of direct intravascular injection.3 For instance, a study of peripheral nerve blocks from the Australian and New Zealand Registry of Regional Anesthesia database showed that risk of LAST with upper limb blocks was significantly higher than with lower limb blocks.8 Finally, patient factors such as renal, liver or cardiac disease; young or old age; or pregnancy can affect a patient’s risk of LAST. Awareness of the LA type, site-related risks and patient history are crucial to reducing the possibility of LAST.
The signs and symptoms of LAST are variable, ranging from mild to severe.5 They generally occur in the central nervous system (CNS) and cardiovascular system, with one half of reported cases showing symptoms isolated to the CNS.5 Warning signs of LAST include tinnitus, metallic taste, hallucinations, slurred speech, limb twitching, extremity paresthesia, intention tremor, facial sensorimotor and eye movement abnormalities, hypertension and tachycardia, though they may not occur in all patients.5 Later, CNS effects may progress to agitation or confusion, altered consciousness, seizure or coma.5 Meanwhile, progressed cardiovascular signs include arrhythmias such as bradycardia or tachycardia, conduction disturbances, hypotension and cardiac arrest.5 Respiratory failure, seizures, palpitations and irregular cardiac activity are commonly noted adverse effects of LAST.4 Toxicity that worsens in a matter of minutes, particularly with hypotension and bradycardia, is typical of LAST.5 Though early intervention can prevent mortality or other severe consequences, data show that health professionals have limited knowledge of the signs and symptoms of LAST.2 Given the detrimental effects of LAST on the brain and heart, anesthesia providers must be vigilant when assessing for signs in their patients.
LAST can be prevented and treated in a variety of ways. Prevention includes use of the lowest effective dose of the LA, use of a vascular marker, adequate monitoring, incremental (versus continuous) injection, intermittent aspiration, individualized dosing, preparedness, education for clinicians and proper assessment of patient risk factors.3,5 If signs of LAST do appear, anesthesia providers should stop injecting the LA; get help, such as alerting the nearest cardiopulmonary bypass team; manage the airway with ventilation; control seizures with medications such as benzodiazepines; treat hypotension and bradycardia, performing CPR if necessary; providing intravenous lipid emulsion (to treat drug poisoning);3 and continuing to monitor for two to six hours after the event.9 In order to improve research on the incidence and prevention of LAST, anesthesia providers should immediately report the adverse event.3
LAST can turn the seemingly innocuous administration of LA to a catastrophic incident. LAST can be caused by accidental systemic distribution of a LA, either through improper administration or overdose. As LAST progresses, it causes issues in the CNS and cardiovascular system such as agitation, confusion and arrhythmia. Ultimately, it can lead to seizures, coma, cardiac arrest or death. LAST can be prevented by taking adequate precautions before and during LA administration. Treatment includes airway management, seizure control, restoration of vital signs, resuscitation and intravenous lipid emulsion. Future research and policy should focus on LAST-related education for clinicians and the risks associated with different types of LAs.
1.Warren L, Pak A. Local anesthetic systemic toxicity. In: Crowley M, ed. UpToDate. Alphen aan den Rijn, South Holland, Netherlands: Wolters Kluwer; May 30, 2019.
2.Ferguson W, Coogle C, Leppert J, Odom-Maryon T. Local Anesthetic Systemic Toxicity (LAST): Designing an Educational Effort for Nurses That Will Last. Journal of Perianesthesia Nursing. 2019;34(1):180–187.
3.Christie LE, Picard J, Weinberg GL. Local anaesthetic systemic toxicity. BJA Education. 2014;15(3):136–142.
4.Dickerson DM, Apfelbaum JL. Local Anesthetic Systemic Toxicity. Aesthetic Surgery Journal. 2014;34(7):1111–1119.
5.Weinberg G, Rupnik B, Aggarwal N, Fettiplace M, Gitman M. Local Anesthetic Systemic Toxicity (LAST) Revisited: A Paradigm in Evolution. APSF Newsletter: The Official Journal of the Anesthesia Patient Safety Foundation. February 2020;35(1):1, 5–7.
6.Albright GA. Cardiac arrest following regional anesthesia with etidocaine or bupivacaine. Anesthesiology. 1979;51(4):285–287.
7.Neal JM, Weinberg GL. A Checklist for Treating Local Anesthetic Systemic Toxicity. APSF Newsletter: The Official Journal of the Anesthesia Patient Safety Foundation. February 2020;27(1):13.
8.Barrington MJ, Kluger R. Ultrasound guidance reduces the risk of local anesthetic systemic toxicity following peripheral nerve blockade. Regional Anesthesia and Pain Medicine. 2013;38(4):289–299.
9.American Society of Regional Anesthesia and Pain Medicine. Checklist for Treatment of Local Anesthetic Systemic Toxicity. Advisories & Guidelines 2020; https://www.asra.com/advisory-guidelines/article/3/checklist-for-treatment-of-local-anesthetic-systemic-toxicity.